At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Lamictal® or Lamotrigine is used to help people manage both bipolar disorder and epilepsy symptoms. It is rare for a patient using Lamictal® to stop the drug abruptly, but in the event of serious side effects of the medication, such as a possibly fatal skin rash, it may happen. In this case, one of the main Lamictal® withdrawal symptoms that have been documented is a possible seizure. Other symptoms reported by former Lamictal® users include mood swings, lethargy, headaches, and hostility among others. In young children under the age of two Lamictal® withdrawal symptoms include infection, congestion, and sleep apnea.
In the 2011 clinical trials for Lamictal®, results showed that there is a possibility of seizures being one of the primary Lamictal® withdrawal symptoms for patients who used the medication to control seizures as well as bipolar disorder. The results were not conclusive though, because there were only two in the study that had the seizures. Moreover, there were other variables that might have contributed to the seizures. Some people have reported having mild to severe seizures after they stopped taking Lamictal®.
Due to the lack of information on the medication withdrawal symptoms, many people online discuss other possible Lamictal® withdrawal symptoms that they have experienced during an abrupt discontinuation of medication. The most common symptoms they share include suicidal thoughts and tendencies, lethargy, inability to focus, hostility, mood swings, and mild to severe headaches. These symptoms are not common in many previous Lamictal® users, nor are they confirmed withdrawal symptoms though they may be taken into consideration.
Sometimes Lamictal® is used in children under the age of two in order to help control certain types of seizures. It is with this age group that several Lamictal® withdrawal symptoms have been reported during clinical research. The symptoms are mostly viral and bacterial infections as well as respiratory problems. Common infections include ear and eye infection, bronchitis, pharyngitis, and urinary tract infections (UTI). The prevalent respiratory problems are mainly congestion and sleep apnea.
It is uncommon for a person to abruptly stop taking Lamictal®. Instead, doctors recommend tapering off medication slowly over a few weeks. In the event of a life-threatening rash, it is standard for patients to cut down dosages by 50% in one week and to stop completely by the end of the second week to minimize Lamictal® withdrawal symptoms. If a patient suspects he or she is experiencing withdrawal symptoms, it is recommended that he or she contact a health care professional to discuss methods of withdrawal relief.